What’s With the Weight Gain?
If you started taking in more calories than usual or cutting back on exercise, you wouldn’t be surprised if the numbers on the scale crept higher. But what if you’re doing everything the same as you always do, and your weight still goes up? It’s time to delve a little deeper into what else might be going on.
Lack of Sleep
There are two issues at work with sleep and weight gain. First, if you’re up late, the odds are greater that you’re doing some late-night snacking, which means more calories. The other reason involves what’s going on in your body when you’re sleep-deprived. Changes in hormone levels increase hunger and appetite and also make you feel not as full after eating.
When life’s demands get too intense, our bodies go into survival mode. Cortisol, the “stress hormone,” is secreted, which causes an increase in appetite. And of course, we may reach for high-calorie comfort foods in times of stress as well. This combination is a perfect breeding ground for weight gain.
An unfortunate side effect from some antidepressants is weight gain. Talk to your doctor about making changes to your treatment plan if you think your antidepressant is causing weight gain. But never stop or change your medication on your own. Realize that some people experience weight gain after beginning drug treatment simply because they’re feeling better, which leads to a better appetite. Also, depression itself can cause changes in weight.
Anti-inflammatory steroid medications like prednisone are notorious for causing weight gain. Fluid retention and increased appetite are the main reasons. Some people may also see a temporary change in where their body holds fat while taking steroids — to places like the face, the belly, or the back of the neck. If you’ve taken steroids for more than a week, don’t stop them abruptly. That can lead to serious problems. Check with your doctor first.